Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 31, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 12, 2005, 2:58 PM CDT for Butler County, Chase County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2005, 2:58 PM CDT (19:58 UTC)
- Expired
- Jun 12, 2005, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Chase County, KS
The radar
The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:00 PM CDT | FLASH FLOOD | 5 W Cottonwood Falls, KS | MANY RURAL ROADS WEST OF STRONG CITY BARRICADED DUE TO HIGH WATER OVER THEM, INCLUDING ELMDALE TO COTTONWOOD FALLS AND CEDAR POINT TO STRONG CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 302 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 122000
FFWICT
KSC015-017-130200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SUN JUN 12 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
CHASE COUNTY IN CENTRAL KANSAS.
* UNTIL 900 PM CDT.
* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES OF ADDITIONAL
RAIN EARLY THIS AFTERNOON, WITH MORE RAIN EXPECTED INTO THE EARLY
EVENING.
* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED
AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...COTTONWOOD FALLS...EL DORADO...AUGUSTA...CASSODAY...
DOUGLASS...ELMDALE...LATHAM...LEON...MATFIELD
GREEN...POTWIN...ROSE HILL AND SAFFORDVILLE.
LOCAL LAW ENFORCEMCENT REPORTED MANY RURAL ROADS IN CHASE COUNTY
WERE UNDER WATER AND BARRICADED. MANY ROADS IN BUTLER COUNTY HAD
HIGH WATER AS WELL.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3748 9714 3749 9653 3810 9653 3810 9636
3850 9637 3850 9680 3807 9683 3806 9713
$$
DARMOFALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:05 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 12, 2:05 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 205 PM CDT SUN JUN 12 2005 .DISCUSSION... FORECAST CONCERNS WILL BE SEVERE THUNDERSTORMS/FLOODING POTENTIAL TONIGHT AND IN SOUTHEAST KANSAS TOMORROW MORNING. OVERNIGHT: SEVERE WEATHER IS ONGOING, FIRING ALONG A BOUNDARY THAT EXTENDS FROM THE VICINITY OF THE FLINT HILLS SOUTHWARD. TO THE WEST, A NEGATIVELY TILTED H5 TROF EXTENDS FROM EASTERN WYOMING INTO WESTERN OKLAHOMA. THE TROF SHOULD MOVE SLOWLY EASTWARD. ALL THE FORECAST AREA WILL SEE THUNDERSTORM ACTIVITY AND AT LEAST FOR THIS EVENING SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. THINK ANY CHANCES FOR A TORNADO, WHICH IS A VERY SLIM CHANCE, WOULD BE CONFINED TO SOUTHEAST KANSAS. HEAVY RAIN REMAINS A CONCERN AND WILL KEEP THE ENTIRE FORECAST AREA IN A FLOOD WATCH OVER NIGHT. FLASH FLOOD GUIDANCE SHOWS THAT IT ONLY TAKES AROUND AN INCH JUST ABOUT ANYWHERE IN A 3 HOUR PERIOD TO CAUSE FLOODING AND THESE STORMS WILL DEFINITELY HAVE THAT POTENTIAL. MONDAY: THE UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST, WITH THE ASSOCIATED SURFACE BOUNDARY ALONG THE I-135 CORRIDOR BY DAYBREAK. THE SURFACE BOUNDARY WILL CONTINUE TO MOVE EAST AND SHOULD BE THROUGH SOUTHEAST KANSAS BY EVENING. HAVE EXTENDED THE FLOOD WATCH FOR SOUTHEAST KANSAS THROUGH NOON MONDAY BECAUSE OF THE EXPECTATION OF ADDITIONAL THUNDERSTORMS IN THAT AREA THROUGH THE MORNING. BEHIND THE SURFACE BOUNDARY, THE CHANCES OF PRECIPITATION SHOULD BE COMING TO AN END. TUESDAY THROUGH WEDNESDAY: UPPER LEVEL RIDGING WILL BE THE DOMINANT FEATURE WHICH WILL RESULT IN DRY CONDITIONS AND A LITTLER WARMER TEMPERATURES. THURSDAY: MODELS INDICATE ANOTHER SHOT OF ENERGY MOVING THROUGH THE AREA. WITH THAT IN MIND, DID INTRODUCE SOME SMALL POPS MAINLY THROUGH SOUTH CENTRAL AND CENTRAL KANSAS. FRIDAY THROUGH SUNDAY: FOR NOW HAVE LEFT THE FORECAST DRY. UPPER LEVEL FLOW REMAINS OUT OF THE SOUTHWEST WITH LEE TROFFING IN PLACE THROUGH THE HIGH PLAINS, THEN A SURFACE BOUNDARY THROUGH THE SOUTHERN PLAINS. THINK THESE SURFACE BOUNDARIES WILL BE THE FOCUS FOR PRECIPITATION AND THAT IS THE REASON FOR KEEPING THINGS DRY. ONGOING CONVECTION IS BEING DRIVEN BY LOW-LEVEL WARM/MOIST ADVECTION UNDERNEATH RIGHT ENTRANCE REGION OF 70+ KT JET STREAK. COULD SEE SOME MARGINAL SEVERE HAIL/WIND WITH THIS ACTIVITY, ALONG WITH VERY HEAVY RAIN AND FLOODING. THINKING THAT THUNDERSTORMS WILL BE FAIRLY NUMEROUS THROUGH MID/LATE MORNING, AS MCV MOVES ACROSS THE AREA. HOWEVER, ACTIVITY MAY REMAIN WIDELY SCATTERED/NUMEROUS THROUGH THE AFTERNOON, GIVEN STRENGTH OF MID/UPPER LEVEL SHORTWAVE EXPECTED TO APPROACH THE AREA, AS WELL AS LINGERING RIGHT ENTRANCE REGION OF JET STREAK. HOWEVER, AM THINKING THE MAIN SHOW WILL ARRIVE LATE THIS AFTERNOON, AND EXTEND THROUGH THE OVERNIGHT HOURS. INTENSE SHORTWAVE IS EXPECTED TO GO NEGATIVELY TILTED BY THIS AFTERNOON, RESULTING IN GOOD/DEEP DYNAMIC LIFT OVERSPREADING THE CENTRAL/SOUTHERN PLAINS. MOSTLY CLOUDY SKIES AND PRECIPITATION COULD LINGER MUCH OF THE DAY, WHICH WOULD HAMPER DESTABILIZATION. REGARDLESS, STRENGTH OF MID/UPPER FORCING SHOULD BE ENOUGH TO FIRE WIDELY SCATTERED STRONG/SEVERE THUNDERSTORMS BY MID/LATE AFTERNOON GENERALLY WEST OF I-135. DAMAGING WINDS/LARGE HAIL WILL BE THE PRIMARY THREATS. HOWEVER, GIVEN STRENGTH OF FORCING, ACTIVITY MAY HAVE A TENDENCY TO GO LINEAR, WHICH WOULD INCREASE DAMAGING WIND THREAT. AS SHORTWAVE AND ASSOCIATED SURFACE TROUGH PROGRESS ACROSS THE AREA TONIGHT, THINKING THAT WIDESPREAD THUNDERSTORMS ACTIVITY WILL PROGRESS EAST ACROSS THE FORECAST AREA TONIGHT. SEVERE THREAT WILL BE POSSIBLE MAINLY BEFORE MIDNIGHT IN THE FORM OF DAMAGING WINDS AND MARGINALLY SEVERE HAIL. OF GREATEST CONCERN WILL LIKELY BE CONTINUED FLOODING CONCERNS, AS MORE VERY HEAVY RAINFALL WILL LIKELY OCCUR. THUNDERSTORMS COULD LINGER OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH THE DAY ON MONDAY, AS SURFACE FRONT SLOWS DOWN IN RESPONSE TO BEST MID/UPPER FORCING MOVING NORTH OF THE AREA. COULD VERY WELL SEE THUNDERSTORM ACTIVITY LINGER ACROSS EXTREME SOUTHEAST KANSAS THROUGH MONDAY NIGHT AND EARLY TUESDAY. HOWEVER, WOULDNT BE SURPRISED IF LATER SHIFTS REMOVE POPS FOR TUESDAY, AS GFS IS THE ONLY MODEL THAT SUPPORTS THE SUPER SLOW SCENARIO. EXPECTING *MUCH* QUIETER (DRY) WEATHER FROM EARLY/MID WEEK AND BEYOND, AS CENTRAL PLAINS SHOULD BE INFLUENCED BY MID/UPPER RIDGING. LARGE BLOCKING PATTERN IS STILL EXPECTED TO SETUP, WITH TROUGHS OVER THE WESTERN AND EASTERN COASTS. TEMPERATURES SHOULD REMAIN IN THE LOW-MID 80S MOST OF THE WEEK, AS SURFACE HIGH PRESSURE OVER THE EASTERN CONUS WILL INFLUENCE THE AREA, RESULTING IN A NORTH/EAST COMPONENT TO LOW-LEVEL FLOW. THINKING TEMPERATURES SHOULD START WARMING UP BY NEXT WEEKEND, AS WESTERN TROUGH APPROACHES AND INCREASES LOW-LEVEL SOUTHERLY FLOW ACROSS THE FORECAST AREA. ONCE AGAIN, DID NOT MAKE MANY CHANGES TO EXTENDED FORECAST, AS IT WAS IN FAIRLY GOOD SHAPE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 66 87 62 / 80 70 40 10 HUTCHINSON 83 65 85 60 / 80 70 30 5 NEWTON 83 65 86 61 / 80 70 40 10 ELDORADO 84 66 87 62 / 80 70 40 10 WINFIELD-KWLD 84 66 89 63 / 80 70 40 20 RUSSELL 80 62 82 57 / 70 70 20 5 GREAT BEND 80 62 83 57 / 70 70 20 5 SALINA 83 64 83 59 / 80 70 30 5 MCPHERSON 83 65 85 60 / 80 70 30 5 COFFEYVILLE 85 67 90 64 / 60 70 40 30 CHANUTE 85 67 89 64 / 70 70 40 20 IOLA 85 67 89 64 / 70 70 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && KLEINSASSER
Hazardous weather outlook, Jun 12, 5:58 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 558 AM CDT SUN JUN 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 558 AM CDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA TODAY AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON, GENERALLY WEST OF INTERSTATE 135. SEVERE WEATHER CHANCES WILL SPREAD EAST TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY, MORE HEAVY RAINFALL IS EXPECTED, WHICH WILL ONLY AGGRAVATE ONGOING FLOODING CONCERNS. CONSEQUENTLY, A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM MONDAY. FURTHERMORE, NUMEROUS RIVERS ACROSS THE AREA ARE ABOVE FLOOD STAGE, OR FORECASTED TO RISE ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY AFTERNOON. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL LINGER THROUGH TUESDAY AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON MAINLY WEST OF INTERSTATE 135, AND FARTHER EAST TONIGHT. AS ALWAYS, RAINFALL AND FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER
In the hours before
Local storm report, Jun 12, 1:40 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 5 WSW CHAUTAUQUA 37.01N 96.26W
06/12/2005 70 MPH CHAUTAUQUA KS TRAINED SPOTTER
OUTSIDE TABLES AND CHAIRS BLOWN AWAY.
&&
BRWLocal storm report, Jun 12, 1:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND GST 7 N MATFIELD GREEN 38.26N 96.56W
06/12/2005 65 MPH CHASE KS AMATEUR RADIO
&&
BRWLocal storm report, Jun 12, 2:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 5 S THRALL 37.95N 96.33W
06/12/2005 60 MPH GREENWOOD KS TRAINED SPOTTER
&&
BRWLocal storm report, Jun 12, 2:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 S THRALL 37.95N 96.33W
06/12/2005 0.88 INCH GREENWOOD KS TRAINED SPOTTER
&&
BRWLocal storm report, Jun 12, 2:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 7 SE LONGTON 37.31N 95.99W
06/12/2005 60 MPH ELK KS PUBLIC
&&
BRWLocal storm report, Jun 12, 2:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 6 WSW FREDONIA 37.50N 95.92W
06/12/2005 60 MPH WILSON KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:17 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 58 min |
| Jun 12, 6:12 AM CDT | Flash Flood Warning | ICT | Chase | 6 hr |
| Jun 12, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 45 min |
| Jun 12, 1:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 46 min |
| Jun 12, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 45 min |
| Jun 12, 2:24 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 66 min |
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 65 min |
| Jun 12, 2:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 61 min |
| Jun 12, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 67 min |
| Jun 12, 4:00 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 45 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.